Nebraska, 2009

Hail and Damaging Wind in Nebraska, August 8, 2009

August 8, 2009 · NWS LBF · 13 events in 6 counties and zones

On the morning of August 8, 2009, a cold front pushed southeast through western Nebraska. Deep moisture in advance of the front fueled thunderstorm development into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

On the morning of August 8, 2009, a cold front pushed southeast through western Nebraska. Deep moisture in advance of the front fueled thunderstorm development into the afternoon. The severe thunderstorms produced large hail and damaging winds in addition to heavy rainfall across southwest Nebraska as storms slowed and trained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 1:25 AM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 1:25 AM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION FORECASTER NAME
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM CDT SAT AUG 8 2009

.DISCUSSION...
COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY. LOOKS AS IF
FRONT WILL HAVE CLEARED MOST OF THE NORTH PLATTE FORECAST AREA BY
21Z OR SO. STILL EXPECT SOME LOWER TO MID 90S JUST AHEAD OF THE
FRONT FROM FRONTIER COUNTY...NORTHEAST THROUGH CUSTER...AND INTO
GARFIELD...WHEELER...AND HOLT COUNTIES. OTHERWISE LOOK FOR 85 TO 90
DEGREES ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA. CONVECTIVE
CHANCES ARE NOT GREAT TODAY...AND ANY ACTIVITY WILL BE POST
FRONTAL...AS STRONG CAP IN PLACE ALONG AND AHEAD OF THE BOUNDARY.
MODELS DO POOL MOISTURE BEHIND THE BOUNDARY...AND SOME DECENT
INSTABILITY DEVELOPS BY AFTERNOON. THE MOIST AND UNSTABLE
ENVIRONMENT BEHIND THE BOUNDARY WILL ALSO BE STRONGLY SHEARED...WITH
0 TO 6 KM BULK SHEAR OF 50 TO 60 KTS. 06Z NAM INDICATES A FAIRLY
STRONG WAVE WILL ALSO MOVE ACROSS THE AREA BY LATE AFTERNOON AND
THIS EVENING. SO...WITH ALL THE ABOVE FACTORS...WILL MAINTAIN SLIGHT
CHANCE POPS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SEVERE
STORM OR TWO WILL POSSIBLE WITH THE FAVORABLE SHEAR AND
INSTABILITY.

FRONT WILL SINK SOUTH INTO KS ON SUNDAY AND MONDAY. AREA WILL BE IN
POST FRONTAL UPSLOPE ENVIRONMENT...WITH ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN MOVE EAST ACROSS THE
AREA DURING THE LATE AFTERNOON AND EVENING. HIGH TEMPS SHOULD HOLD
IN THE 80S.

TUESDAY AND BEYOND...ECMWF INDICATES UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL ATTEMPT TO BUILD NORTH INTO THE CENTRAL PLAINS. TEMPS
WILL WARM BACK INTO THE 90S...AND THEN ANOTHER TROUGH APPROACHES
FROM THE WEST BY LATE WEEK...POSSIBLE BRINGING ANOTHER ORGANIZED
BOUT OF SEVERE WEATHER.
&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THE NEXT 24 HRS FOR KLBF. CURRENT OUTFLOW
BOUNDARY HAS GIVEN SFC FRONT A PUSH EASTWARD AND HAS CLEARED KANW
AND KLBF AS OF 08Z. TAF FCST PROBLEMATIC FOR KVTN. KVTN TO REMAIN
FAVORABLE FOR ISOLATED TO PERHAPS SCT -TSRA 12Z THROUGH 18Z AS H7
WAVE PASSES ACROSS NRN NEBR. WILL LIKELY NEED TO AMEND KVTN TAF TO
REMOVE PREVAILING MVFR CIGS BEGINNING 10Z WITH BKN070 LOOKING TO BE
PREVAILING. BOTH RUC40 AND NAM12 FAVOR MVFR SETTING IN BY 14Z
LASTING TIL 18Z AND WILL ALIGN 12Z TAF WITH THIS THINKING.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...ROBERG
Hazardous weather outlook, Aug 8, 2:44 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CDT SAT AUG 8 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-091000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
444 AM CDT SAT AUG 8 2009 /344 AM MDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT BEHIND A
PASSING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE AREA MOST FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS WILL BE NEAR AND NORTH OF HIGHWAYS
2 AND 91 WHERE QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS
KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE...
MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL
AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY NEAR AND NORTH OF HIGHWAYS 2 AND 91.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 8, 8:05 AM MST
Where
Sheridan County, 14.59 mi N of Bingham
Measured
0.75 in hail
Reported by
Public
Coordinates
42.230, -102.050

Hail, Cherry

When
August 8, 9:15 AM CST
Where
Cherry County, 38.96 mi S of Irwin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.320, -102.040

Hail, Cherry

When
August 8, 10:10 AM CST
Where
Cherry County, 17.69 mi WSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.530, -101.250

Hail stones ranged from quarter size up to ping pong ball.

Hail, Cherry

When
August 8, 10:30 AM CST
Where
Cherry County, 6.22 mi S of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.540, -100.930

Hail, Cherry

When
August 8, 10:40 AM CST
Where
Cherry County, 7.87 mi SE of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.550, -100.820

The large hail was accompanied by damaging winds estimated to be in excess of 60 mph.

Thunderstorm Wind, Cherry

When
August 8, 10:40 AM CST
Where
Cherry County, 7.87 mi SE of Merritt Res
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.550, -100.820

Strong winds broke large trees limbs.

Hail, Cherry

When
August 8, 10:55 AM CST to 11:00 AM CST
Where
Cherry County, 8.59 mi WSW of Wood Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
42.590, -100.390

Hail, Cherry

When
August 8, 11:15 AM CST
Where
Cherry County, 2.31 mi SSE of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -100.210

Hail, Brown

When
August 8, 11:40 AM CST
Where
Brown County, 8.35 mi N of Long Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.650, -99.720

Hail, Holt

When
August 8, 12:15 PM CST
Where
Holt County, 9.69 mi N of Stuart
Measured
1.75 in hail
Reported by
Public
Coordinates
42.740, -99.140

Hail, Holt

When
August 8, 12:24 PM CST
Where
Holt County, 13.14 mi N of Stuart
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.790, -99.140

Hail, Deuel

When
August 8, 9:20 PM MST
Where
Deuel County, 5.88 mi NE of Chappell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.160, -102.390

Hail, Garden

When
August 8, 9:40 PM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
0.88 in hail
Reported by
Public
Coordinates
41.330, -102.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187986, 187989, 187991, 187993, 187996, 188002, 188000, 188004, 188006, 188009, 188012, 188015, 188018.